Alert archive / Nevada / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 16, NWS Las Vegas, NV

June 30, 2016Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jun 30, 2016, 12:52 PM PDT for Clark County, Nevada. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2016, 12:52 PM PDT (19:52 UTC)
Expired
Jun 30, 2016, 1:30 PM PDT
In force
38 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Clark County, NV

The radar

The Las Vegas radar (KESX), 78 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 1:25 PM PDTHAIL 0.881 E Spring Mountain Ran, NVOFF-DUTY NWS EMPLOYEE REPORTED NICKEL SIZE HAIL NEAR BONNIE SPRINGS. .

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.9 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2016-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2016-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
2632 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

307 
WUUS55 KVEF 301952
SVRVEF
NVC003-302030-
/O.NEW.KVEF.SV.W.0016.160630T1952Z-160630T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1252 PM PDT THU JUN 30 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 130 PM PDT

* AT 1251 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED OVER RED ROCK CANYON...AND
  MOVING NORTHEAST AT 5 MPH.  ANOTHER SEVERE STORM WAS LOCATED OVER
  KYLE CANYON ROAD NEAR MT. CHARLESTON. 

* LOCATIONS IMPACTED INCLUDE...  
   RED ROCK CANYON AND KYLE CANYON ROAD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3634 11562 3638 11535 3599 11529 3597 11557
TIME...MOT...LOC 1951Z 240DEG 5KT 3612 11547 

$$
OUTLER
1 follow-up statement
444 
WWUS55 KVEF 302013
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
113 PM PDT THU JUN 30 2016

NVC003-302030-
/O.CON.KVEF.SV.W.0016.000000T0000Z-160630T2030Z/
CLARK NV-
113 PM PDT THU JUN 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM PDT
FOR WESTERN CLARK COUNTY...

AT 111 PM PDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER RED ROCK
CANYON...MOVING NORTHEAST AT 5 MPH.  OTHER DANGEROUS STORMS ARE
LOCATED NEAR SPRING MOUNTAIN RANCH AND KYLE CANYON ROAD ALSO CAPABLE
OF PRODUCING QUARTER SIZED HAIL. 

LOCATIONS IMPACTED INCLUDE...
BLUE DIAMOND...RED ROCK CANYON...SPRING MOUNTAINS...LONE MOUNTAIN...
SUMMERLIN...MOUNTAINS EDGE...ENTERPRISE...SPRING VALLEY...
KYLE CANYON CAMPGROUND...RED ROCK CANYON CAMPGROUND...
LOVELL CANYON CAMPGROUND...HILLTOP CAMPGROUND...MOUNTAIN SPRINGS...
SPRING MOUNTAIN RANCH AND ROCKY GAP CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM.  MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3634 11562 3638 11535 3599 11529 3597 11557
TIME...MOT...LOC 2011Z 240DEG 5KT 3613 11544 

$$

OUTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 10:10 AM PDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 30, 10:10 AM PDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1010 AM PDT THU JUN 30 2016

.SYNOPSIS...Monsoonal moisture will spread up from northern
Mexico today and especially Friday leading to increasing coverage of
thunderstorms across the Mojave Desert region. Temperatures will
trend downward due to the increase in cloud cover. Drier air is
expected to work into the region early next week pushing monsoonal
moisture east of the area. This will also allow for a warming trend
with temperatures about 3 to 5 degrees above normal by Monday.
&&

.UPDATE...It appears we are setting up for a potentially very active
afternoon for thunderstorms from Lincoln County down through Clark,
eastern San Bernardino and Mohave counties. Widespread south-
southeast winds gusting 25-35 mph developed across southern Nevada
and the Colorado River Valley this morning with dewpoints down in the
mid 50s to lower 60s from Las Vegas southward. The 12Z Las Vegas
sounding showed a weak cap just below 700 mb, but we should see
convection begin to break that cap by early afternoon. Mixed layer
CAPE values of 1500-2000 J/KG exist from central Clark county
southward and high DCAPE values from the CO River Valley westward
indicate the potential for strong outflows which will likely lead to
boundary collisions initiating many thunderstorms later this
afternoon and early evening. The latest HRRR indicates this
occurring over Lake Mohave, southern Clark and eastern San
Bernardino county this afternoon and evening. Pops will be increased
for those zones. Moisture will continue to stream up from the south
tonight and Friday morning and the general upward trend in
thunderstorm chances indicated in the inherited forecast looks good.
&&

.AVIATION...For McCarran...Southeast winds that developed this
morning will persist until around noon then shift from the south.
Thunderstorm potential this afternoon as increased and could impact
the terminal area with strong gusty and erratic winds...especially
during the mid to late afternoon hours.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Thunderstorm coverage will increase over northwest
Arizona this afternoon and then develop over portions of Clark,
Lincoln, and eastern San Bernardino Counties. Winds will generally
be less than 10kts through today, but multiple outflow boundaries
are expected to develop this afternoon causing variable shifting
winds.
&&

.SHORT TERM...through Saturday night.

A few light showers over northern Mohave County will continue to
track northeast this morning. These showers have been associated
with a weak disturbance moving east through Lincoln County. This
feature will continue to track into Utah this morning with showers
dissipating around sunset. A few light showers are also possible
early this morning across southern Mohave County where an outflow
boundary from convection in central Arizona has helped kick off a few
showers.

The main focus for this afternoon will be the increase in low level
moisture across the eastern portions of the forecast area. Current
dewpoints throughout Mohave, Clark and eastern San Bernardino
Counties are in the 50s and PW values are ranging from 1.00 to 1.50
inches. This moisture combined with instability in place is expected
to lead to scattered thunderstorms today across those areas.
Thunderstorms could be more organized across Mohave County this
afternoon due to a 60kt jet streak developing over western Arizona
and then moving north through Mohave County. With 500mb winds around
10kts or less, flash flooding will be a concern with some of the
bigger storms.

Moisture values look to be unchanged Friday and Saturday with the
same areas seeing thunderstorm chances. There is a fairly sharp
boundary between moist and unstable and dry and stable which sets up
from the eastern Nye County boundary down through eastern San
Bernardino County. Little thunderstorm activity is expected west of
that line with scattered thunderstorms east. Once again, any storm
will be capable of producing flash flooding...although PW values
are trending lower on Saturday.

Temperatures are expected to remain a few degrees above normal, but
with any additional cloud cover afternoon readings could be held
down a few degrees.

.LONG TERM...Sunday through Wednesday.

Models remain consistent with Previous runs showing a significant
decrease in moisture on Sunday followed by dry weather areawide
Monday through Wednesday. Weak troughing passes through California
Sunday and through Nevada Monday, turning the flow more westerly and
flushing out the monsoon moisture from our area. This will eliminate
rain chances, knock surface dewpoints back down into the 20s and
30s, and also allow temperatures to climb back to several degrees
above normal. Longer range models hint at moisture possibly
returning around the end of the week, but there is plenty of time to
watch this.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather according to standard operating procedures.
Flash flooding will be a concern with any thunderstorm today
especially across Mohave, Clark, and eastern San Bernardino
Counties.
&&

Update/Aviation...Adair
Short Term...Gorelow
Long Term...Morgan

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jun 30, 8:41 AM PDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
841 AM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FLASH FLOOD      3 SW VALENTINE          35.36N 113.69W
06/29/2016                   MOHAVE             AZ   DEPT OF HIGHWAYS

            MOHAVE COUNTY ROADS REPORTS THE CLOSURE OF
            HACKBERRY ROAD AT TRUXTON WASH. TIMING OF
            FLOODING IS ESTIMATED. .

0700 PM     FLASH FLOOD      14 NW VALENTINE         35.52N 113.86W
06/29/2016                   MOHAVE             AZ   PUBLIC

            MOHAVE COUNTY ROADS REPORTS THE CLOSURE OF
            ANTARES ROAD AT TRUXTON WASH. TIMING OF
            FLOODING IS APPROXIMATE. .

&&

NWS LAS VEGAS NV
IRIS SYSTEM

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 5:04 PM PDTAreal Flood AdvisoryVEFEsmeralda3 hr
Jun 30, 12:35 PM PDTFlash Flood WarningVEFClark3 hr
Jun 30, 12:59 PM PDTFlash Flood WarningVEFClark3 hr
Jun 30, 1:10 PM PDTFlash Flood WarningVEFClark3 hr
Jun 30, 1:32 PM PDTSevere Thunderstorm WarningVEFClark43 min
Jun 30, 2:04 PM PDTFlash Flood WarningVEFLincoln, Nye3 hr
Jun 30, 2:26 PM PDTFlash Flood WarningVEFClark3 hr
Jun 30, 2:30 PM PDTSevere Thunderstorm WarningVEFClark60 min
Jun 30, 2:42 PM PDTSevere Thunderstorm WarningVEFClark63 min
Jun 30, 2:47 PM PDTSevere Thunderstorm WarningVEFClark88 min
Jun 30, 2:49 PM PDTAreal Flood AdvisoryVEFLincoln26 min
Jun 30, 2:55 PM PDTFlash Flood WarningVEFLincoln3 hr
Jun 30, 3:11 PM PDTAreal Flood AdvisoryVEFLincoln3 hr
Jun 30, 3:51 PM PDTFlash Flood WarningVEFClark3 hr
Jun 30, 4:13 PM PDTSevere Thunderstorm WarningVEFClark69 min
Jun 30, 4:52 PM PDTSevere Thunderstorm WarningVEFClark68 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.